Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 254, NWS Birmingham, AL

July 22, 2002Cullman County, Morgan County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2002, 5:35 PM CDT for Cullman County, Morgan County, Alabama. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2002, 5:35 PM CDT (22:35 UTC)
Expired
Jul 22, 2002, 5:45 PM CDT
In force
10 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Cullman County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2322 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS54 KBMX 222235
SVRBHM
ALC043-103-222245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA
  MORGAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 545 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FALKVILLE.  THE STORM WAS NEARLY    
STATIONARY AND HAS BEEN WEAKENING.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BATTLEGROUND 
AND HARTSELLE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. 
DAMAGING WIND...AND DEADLY LIGHTNING ARE LIKELY. STAY INSIDE...AWAY 
FROM WINDOWS UNTIL THE STORM HAS PASSED.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3442 8680 3451 8699 3428 8710 3424 8691

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:39 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 22, 2:39 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
239 PM CDT MON JUL 22 2002

UPPER LOW ACROSS PORTIONS OF GEORGIA WILL SLOWLY MOVE TO THE WEST
TONIGHT THROUGH TUESDAY AND GRADUALLY WEAKEN.  FRONT ACROSS THE
GREAT LAKES IS FORECAST TO DROP SOUTHEAST AND APPROACH THE AREA
TUESDAY INTO TUESDAY NIGHT.  AT THIS POINT BELIEVE THAT THE FRONT
WILL FALL APART BEFORE REACHING THE AREA.  HOWEVER...MODELS SHOW AN
IMPULSE DROPPING FROM THE GREAT LAKES SOUTHWARD INTO THE AREA LATE
TUESDAY NIGHT THROUGH WEDNESDAY...THEN LINGERING ACROSS THE WESTERN
SECTIONS OF THE AREA ON THURSDAY.

FOR TONIGHT...BELIEVE THAT MUCH OF THE TSTM ACTIVITY WILL GO AWAY AS
WE LOOSE THE HEATING OF THE DAY.  POPS WILL BE BASED ON LATEST RADAR
JUST BEFORE RELEASE TIME.  SCATTERED POPS FOR THE ENTIRE AREA ON
TUESDAY...THEN CONTINUED SCATTERED POPS NORTH TUESDAY NIGHT WITH
LOWER POPS TOWARDS THE SOUTH.  WITH IMPULSE/VORT MAX MOVING INTO
THE AREA WEDNESDAY AND LINGERING THURSDAY...WILL CONTINUE WITH
SCATTERED POPS EACH DAY.

LOOKING TOWARDS THE WEEKEND...BELIEVE THAT SLIGHTLY DRIER AIR
WILL BEGIN TO SPREAD INTO THE AREA ON FRIDAY AND CONTINUE THROUGH
THE WEEKEND.  LOOKS LIKE WE CAN BROADBRUSH THE FORECAST WITH
PARTLY CLOUDY SKIES AND A CHANCE OF AFTERNOON AND EVENING
SHOWERS/TSTMS EACH DAY.

HSV 71/90/72/89/71 2535
BHM 71/90/72/90/72 2535
MGM 72/92/72/92/72 2525

.BHM...NONE.

In the hours before

Special weather statement, Jul 22, 1:26 PM CDT, 4 hours 9 minutes before
ALZ001>050-DDHHMM-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT MON JUL 22 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS NORTH AND CENTRAL
ALABAMA.  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
...WITH PEAK INTENSITY AND COVERAGE OCCURRING DURING THE MID TO
LATE AFTERNOON HOURS.  SOME OF THESE STORMS HAVE THE POTENTIAL TO
REACH STRONG TO SEVERE THRESHOLDS...WITH FREQUENT LIGHTNING...BRIEF
HEAVY DOWNPOURS...AND GUSTY WINDS.

ISOLATED SEVERE WEATHER IS EXPECTED THE REMAINDER OF THIS AFTERNOON
AND TONIGHT.

DUE TO ISOLATED NATURE OF THE STORMS...ACTIVATION OF STORM SPOTTERS
AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...5
BIRMINGHAM...5
MONTGOMERY...5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:02 PM CDTSevere Thunderstorm WarningBMXCullman, Morgan43 min
Jul 22, 5:29 PM CDTSevere Thunderstorm WarningBMXWalker31 min
Jul 22, 6:13 PM CDTSevere Thunderstorm WarningBMXWalker17 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.